New Online Course: Chest X-ray Viva Practice by George Harisis - Half price offer ends September 30

Heroin-induced pulmonary edema

Heroin-induced pulmonary edema is an etiological subtype of non-cardiogenic pulmonary edema. It may be prevalent in up to 40% of patients admitted with a heroin overdose 2.

It is defined by some authors as a syndrome in which a patient develops significant hypoxia (oxygen saturation <90% on room air with a respiratory rate >12 breaths/min) within 24 hours of a clinically apparent heroin overdose. There is typically resolution within 48 hours 1.

There is radiographic evidence of diffuse pulmonary infiltrates not attributable to other causes, such as cardiac dysfunction, pneumonia, pulmonary embolism, or bronchospasm. These features should resolve within 48 hours 1.

Article information

rID: 19300
System: Chest
Tag: cases, cases
Synonyms or Alternate Spellings:
  • Heroin induced pulmonary oedema
  • Heroin induced pulmonary edema
  • Heroin induced non cardiogenic pulmonary oedema
  • Heroin induced non cardiogenic pulmonary edema
  • Heroin induced NCPE
  • Heroin related pulmonary oedema

ADVERTISEMENT: Supporters see fewers/no ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.